Hail, Leon
- When
- May 1, 4:20 PM EST
- Where
- Leon County, 7 mi SW of Tallahassee
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.383, -84.367
Penny size hail reported by the public just east of the Tallahassee Regional Airport.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 1, 2:00 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE 300 PM EDT THU MAY 1 2003 CURRENTLY: PARTLY TO MOSTLY SUNNY ACROSS LOCAL AREA. TEMPS IN LOW 80S. RADAR SHOWS ISOLD SHOWERS ACROSS SE BIG BEND AND ADJACENT WATERS. DISCUSSION: TONIGHT:SHORT WAVE NOW E OF CWFA WITH DRY AIR/NVA FILTERING IN BEHIND. AT SFC QSTNRY FRONT ANALYZED W-E ACROSS EXTREME NE GULF. THUS EXPECT ISOLD SHWRS MAINLY EARLY EVENING AND SE THIRD OF CWFA TO WKN AND DISSIPATE BY MID-EVENING. OVERNIGHT TEMPS TO DROP TO MID 60S AND DESPITE RAPID MID-HI LVL DRYING...SOME LOW LVL MOISTURE RMNS. WITH DEW POINTS RMNG ON HIGH SIDE AND WINDS TO BECOME LIGHT...EXPECT PATCHY DENSE FOG TO AGAIN FORM. DONT BELIEVE IT WILL BE WIDESPREAD BUT THIS SHUD BE MONITORED. FRIDAY INTO SUNDAY...NEXT FRONT APROACHES OUR AREA FROM NW..ALBEIT WK AND WITH NO UPR SUPPORT. STILL...ONSHORE FLOW AND HIGH DEW POINTS TRANSLATES TO 20-30 PCT AFTN AND EVNG POPS. FRONT DRIFTS INTO AREA LATE FRI INTO EARLY SAT AND HELPS KEEP SOME CLOUDS AND WDLY SCT POPS IN AREA. SYS SOUTH OF LCL AREA BY SAT EVENING WITH 0-10% POPS FORECASTED THESE PERIODS. ANY RAIN MNLY SEA BREEZE INDUCED. LACK OF CLOUDS SAT AND SUNDAY SO MAX TEMPS SHOOT UP TO AROUND 90 WARMEST INLAND SPOTS. EXTENDED:NEXT CHANCE FOR CONVECTION IS TUESDAY WITH SHORT WAVE TROF AND COLD FRONT. MARINE: MID AFTN BUOYS SHOW THAT DESPITE LIGHT WINDS..SEA HGHTS STAYING UP IN 3 FOOT RANGE AND WILL TWEK ACCORDINGLY. OTHEWISE SPLIT CWF INTO WRN AND ERN WATERS TO ACCOUNT FOR MNLY MORE SW COMPONENT VS WEST COMPONENT RESPECTIVELY. CONDS RMN WELL BLO SCEC THRU PERIOD. FIRE WX: NO CONCERNS. PRELIM NUMBERS... TLH 63 88 66 90 -221 PFN 67 85 68 86 -221 DHN 66 86 67 86 -321 ABY 64 86 65 87 -321 VLD 64 89 65 89 1221 CTY 64 85 65 87 2221 .TLH... AL...NONE. GA...NONE. FL...NONE. BLOCK PREVIOUS DISCUSSION CURRENTLY VISIBILITIES ARE IMPROVING OVER MUCH OF THE AREA AND GIVING WAY TO GENERALLY PARTLY CLOUDY SKIES AND TEMPS IN THE 70S. LIGHT S TO SE WINDS ARE PREDOMINANT. A WEAK BOUNDARY IS LOCATED ACROSS NORTH FL AND THE ADJACENT GULF WATERS AS A SHORTWAVE TROUGH SLIDES OVER THE FL PENINSULA. ANOTHER LOW PRESSURE SYSTEM IS MAKING ITS WAY INTO THE NORTHEAST TRAILING A FRONT AND A VORT CENTER INTO THE THE SOUTHEAST. AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TODAY OVER LAND. FOR THE MORNING UPDATES WILL REMOVE FOG WORDING. NO SIGNIFICANT CHANGES ARE NEEDED AT THIS TIME. .TLH... AL...NONE. GA...NONE. FL...NONE. BOLINSKI PREVIOUS DISCUSSION.************************************************* SYNOPSIS: SEA BREEZE COMBINED WITH A WEAK TROUGH IN THE NORTHEAST GULF AND AN UPSTREAM SHORT WAVE TROUGH TO TRIGGER A FEW SHOWERS AND THUNDERSTORMS ACROSS THE REGION YESTERDAY. LAST OF THE CONVECTION STUBBORNLY HANGING ON ACROSS WRN LEE CO GA AT PRESS TIME. SURFACE ANALYSIS SHOWS THE FRONT HAS NOT MOVED MUCH ACROSS CENTRAL FL AND CONTINUES TO EXTEND WWD ACROSS THE CENTRAL GULF. AS SUSPECTED, GULF LOW ADVERTISED BY THE GFS HAS NOT MATERIALIZED. WATER VAPOR IMAGERY SHOWS THE SHORT WAVE TROUGH REMAINS TO OUR W, EXTENDING FROM WRN AL S INTO THE NE GULF. DRY AIR IS NOTABLE BEHIND THIS AXIS. SATELLITE ALSO SHOWS HIGH CLOUDS STREAMING NWD INTO THE AREA FROM CONVECTION IN THE SE GULF, AND LOW CLOUDS MOVING NWD FROM THE GULF INTO THE WRN PANHANDLE. MODEL DISCUSSION: SHORT WAVE TROUGH IN THE SE CONUS AND NE GULF APPEARS A LITTLE SHARPER THAN SHOWN IN THE MODELS. GFS CONTINUES TO BE PLAGUED BY CONVECTIVE FEEDBACK TO OUR S AND THEN E TODAY. THE MAIN VORT CENTER TO OUR W APPEARS BEST HANDLED BY THE ETA, BUT ALL SHOW IT WEAKENING AS IT MOVES EWD ACROSS THE LOCAL AREA. THE AXIS WILL NOT BE E OF THE AREA UNTIL LATE IN THE DAY, SO IT MAY HELP ENHANCE AFTERNOON POPS A BIT ACROSS OUR ERN ZONES. THIS AREA WILL ALSO HAVE GREATER MEAN RH AND LOW LEVEL CONVERGENCE TODAY. BY FRI, THE FRONT TO OUR W WILL BEGIN TO AFFECT OUR WX. CURRENT POP DISTRIBUTION LOOKS FINE. BEYOND 48 HOURS, THE ETA AND GFS BEGIN TO DIVERGE WITH THEIR HANDLING OF THIS FEATURE. THE ETA HANGS THE FRONT UP TO OUR N, WHILE THE GFS SHOWS A DEFINITIVE FROPA FRI NIGHT. CONSIDERING THE MODEL TRENDS TOWARD AMPLIFICATION, I WOULD TEND TO BELIEVE THE GFS. INCLINED TO PULL SHOWERS FROM SAT FORECAST. BECAUSE OF THIS, WILL ALLOW FOR 90 DEGREE TEMPS ON SAT AT TLH AS DRIER AIR MOVES IN AND HEIGHTS RISE. MARINE: NO HIGHLIGHTS ANTICIPATED OVER THE NEXT 5 DAYS. ELY FLOW REGIME SET TO TRANSITION TO SWLY TODAY AND THEN WLY FROM TONIGHT THROUGH SAT. S FLOW COMMENCES ON SUN. GFS STILLS SHOWS POTENTIAL FOR MARGINAL CAUTION EVEN LATE SUN NIGHT INTO MON, BUT WILL KEEP FORECAST JUST BELOW FOR NOW AT 15 KT. FIRE WX: NO RED FLAG CONDITIONS EXPECTED THROUGH FRI, ALTHOUGH SOMEWHAT DRIER AIR WILL BRING MINIMUM RH BELOW 40 PERCENT ACROSS SOME ERN INLAND AREAS. EXTENDED: WEAK FRONT PIVOTS BACK TO THE NE ACROSS THE AREA ON SUN. HOWEVER, GFS INDICATES LIMITED MOISTURE AN NO LIFT ASSOCIATED WITH THIS FEATURE BY THAT TIME AND DRY FORECAST STILL LOOKS GOOD. MOISTURE THEN INCREASES STEADILY FROM NE TO SE OVER THE NEXT FEW DAYS AS THE NEXT FRONTAL SYSTEM APPROACHES FROM THE W. LOOKING FOR FROPA TUE NIGHT INTO EARLY WED. PRELIM NUMBERS... TLH 87 63 88 65 2021 PFN 83 67 83 68 1021 DHN 86 65 84 65 2-32 ABY 86 64 87 64 2132 VLD 86 63 89 65 2121 CTY 85 64 86 64 2-11 .TLH... AL...NONE. GA...NONE. FL...NONE. WOOL
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 547 AM EDT THU MAY 1 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. LOCALLY DENSE FOG WILL BE POSSIBLE THIS MORNING...PARTICULARLY NEAR THE COAST. IF YOU ENCOUNTER FOG...SLOW DOWN AND USE YOUR LOW BEAM HEADLIGHTS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED TODAY. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...BUT THEY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FRONT WILL APPROACH FROM THE WEST FRIDAY AND MOVE THROUGH THE REGION FRIDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT AND MOVE SOUTHEAST. WHILE A FEW OF THESE STORMS COULD BE STRONG NORTH AND WEST OF THE AREA...THEY ARE EXPECTED TO WEAKEN BY THE TIME THEY REACH SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA. AFTER A COUPLE OF DRY DAYS...SHOWERS AND THUNDERSTORMS WILL BEGIN TO INCREASE IN COVERAGE MONDAY AND TUESDAY AHEAD OF THE NEXT FRONT...WHICH IS EXPECTED TO PASS ACROSS THE AREA LATE TUESDAY INTO WEDNESDAY. IT IS TOO EARLY TO SPECULATE WHETHER THERE WILL BE ANY SEVERE WEATHER ASSOCIATED WITH THIS FRONTAL PASSAGE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 18-WOOL
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Penny size hail reported by the public just east of the Tallahassee Regional Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357639.